Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Topeka, KS

June 12, 2004Dickinson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 12, 2004, 11:23 PM CDT for Dickinson County, Kansas. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2004, 11:23 PM CDT (04:23 UTC)
Expired
Jun 13, 2004, 1:15 AM CDT
In force
112 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:35 PM CDTFLASH FLOOD2 W Hope, KSWATER FLOWING OVER ROAD ON K4 HWY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3291 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 130424
FFWTOP
KSC041-130615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1123 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 115 AM CDT

* AT 1120 PM CDT...RADAR INDICATED THAT AROUND 3 INCHES OF RAIN HAD 
FALLEN BETWEEN 9 PM AND 1120 PM IN AN AREA FROM NEAR HOPE TO 
HERINGTON TO MOONLIGHT IN SOUTHEAST DICKINSON COUNTY.  ANOTHER INCH 
OF ADDITIONAL RAIN WILL HAVE FALLEN OVER THAT AREA BY 1215 AM 
CAUSING FLOODING OF CREEKS AND LOW SPOTS IN ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
  HERINGTON
  HOPE
  MOONLIGHT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3869 9721 3860 9721 3860 9693 3878 9692

$$
2 follow-up statements
000 
WGUS73 KTOP 130445
FFSTOP
KSC041-130615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CDT SAT JUN 12 2004

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHEASTERN DICKINSON COUNTY
UNTIL 115 AM CDT...

AT 1135 PM CDT...FLASH FLOODING WAS REPORTED TWO AND A HALF MILES 
WEST OF HOPE ON K4 HIGHWAY WITH WATER FLOWING OVER THE ROADWAY.  
WHILE THE RAINFALL HAD LIGHTENED UP BY 1140 PM...FLOODING OF CREEKS 
AND LOW SPOTS IN ROADS WILL CONTINUE OVER SOUTHEAST DICKINSON COUNTY 
INTO THE EARLY MORNING HOURS ON SUNDAY.

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

$$
000 
WGUS73 KTOP 130557
FFSTOP
KSC041-130630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 AM CDT SUN JUN 13 2004

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DICKINSON COUNTY HAS 
BEEN CANCELLED...

AT 1257 AM CDT...RAINFALL HAD BEEN ABSENT FROM SOUTHEAST DICKINSON 
COUNTY FOR AN HOUR.  THE FLOODING THAT TOOK PLACE NEAR HOPE HAD 
ENDED.  THUS THE FLASH FLOOD WARNING FOR SOUTHEAST DICKINSON COUNTY 
HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:38 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 3:38 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SAT JUN 12 2004

.DISCUSSION...
FORECAST CONCERN IS SQUARELY ON SEVERE WEATHER POTENTIAL IN THE
SHORT TERM. THERE ARE MANY VARIABLES STILL TO EVOLVE WITH RESPECT TO
EXPECTED CONVECTION AND HOW THAT WILL PLAY INTO THE NEXT COUPLE DAYS.
THEREFOR CONFIDENCE IS LOW...ESPECIALLY FOR NEXT WEEK.

THE DRYLINE HAS SET UP ACROSS CENTRAL KS THIS AFTERNOON WITH A MOIST
AND VERY UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA. A SHORTWAVE
IS CURRENTLY MOVING INTO THE TX PANHANDLE AND TOWERING CU COULD BE
SEEN AT 20Z ALONG THE DRYLINE IN OK AND NORTH CENTRAL KS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE OVER THE
NEXT SEVERAL HOURS AS THE SHORTWAVE CONTINUES TO PROPAGATE
NORTHEAST. THE 18Z SOUNDING SHOWED MORE THAN ENOUGH CAPE AVAILABLE
WITH A FAVORABLE SHEER PROFILE FOR THUNDERSTORMS TO QUICKLY BECOME
SEVERE. VERY LARGE HAIL AND TORNADOES COULD OCCUR WITH THE STORMS.
ADDITIONALLY...SOUNDINGS INDICATE THAT PRECIPITABLE WATER VALUES ARE
AROUND 1.5 INCHES SUGGESTING VERY HEAVY RAIN WILL OCCUR WITH THE
STORMS. GIVEN THE AMOUNT OF MOISTURE AVAILABLE...HAVE DECIDED TO
ISSUE A FLOOD WATCH FOR THE EASTERN HALF OF THE FORECAST AREA FOR
TONIGHT.

THE GFS SUFFERS FROM CONVECTIVE FEED BACK BEYOND TONIGHT PRETTY
BADLY...GENERATING AN MCS SOMEWHERE IN THE CENTRAL PLAINS SUNDAY
NIGHT AND MONDAY NIGHT. THIS HAS ALSO AFFECTED ITS SURFACE AND UPPER
AIR PATTERN AND HAVE NOT USED ITS SOLUTION BECAUSE OF THIS. HAVE
FOLLOWED THE ETA MORE CLOSELY WHICH ALSO INDICATES THUNDERSTORM
CHANCES CONTINUING FOR SEVERAL DAYS BUT DOES NOT HAVE THE BULLS EYES
OF QPF. THE SYNOPTIC PATTERN TRENDS TOWARDS A MORE ZONAL FLOW
THROUGH TUESDAY AND THE AIRMASS IS NOT EXPECTED TO CHANGE MUCH OVER
THE NEXT COUPLE DAYS. THE ETA SHOWS THE MORE LIKELY DEVELOPMENT FOR
SUNDAY NIGHT EAST OF THE FORECAST AREA WITH ANOTHER POSSIBLE MCS
OVER NORTHERN KS MONDAY NIGHT. I HAVE THE POP FORECAST TO REFLECT
THIS.

AFTER TUESDAY THE MEDIUM RANGE MODELS SHOW A WEAK COLD FRONT MOVING
SOUTH THROUGH THE FORECAST AREA ON WEDNESDAY. THIS IS DUE TO THE
PATTERN BECOMING MORE AMPLIFIED WITH A RIDGE ACROSS THE WEST COAST
AND HEIGHT FALLS OVER THE PLAINS. HAVE INSERTED SLIGHT CHANCE POPS
FOR WEDNESDAY  THINKING THE FRONT WILL PROVIDE A FOCUS FOR
CONVECTION TO DEVELOP. ALSO HAVE SOME SLIGHT CHANCE POPS NEAR THE
NEB STATE LINE FOR TUESDAY AND TUESDAY NIGHT AS THE FRONT SLOWLY
APPROACHES. AFTER WEDNESDAY MODELS SUGGEST A SURFACE RIDGE ACROSS
THE AREA WITH ANOTHER FRONT POSSIBLY MOVING SOUTH FRIDAY NIGHT.
THINK THE GFS IS SPREADING PRECIP TO FAR NORTH OF THE
FRONT...ESPECIALLY ON SATURDAY AND HAVE LEFT THE FORECAST DRY FOR
NOW. TEMPERATURES FOR WEDNESDAY THROUGH SATURDAY ARE FORECAST TO BE
IN THE LOWER 80S...BELOW NORMAL...DUE TO THE SURFACE RIDGE AND
NORTHWEST FLOW.

WOULD NOT BE SURPRISED IF THIS FORECAST GOES THROUGH SEVERAL CHANGES
OVER THE NEXT COUPLE DAYS. ALSO IF MCS DEVELOPMENT OCCURS AS THE
GFS IS SHOWING...FLOODING CONCERNS WILL QUICKLY BE ON THE RISE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR TONIGHT ACROSS EAST CENTRAL AND NORTHEAST KANSAS
KSZ010>012-022>024-026-036>040-054>056-058-059.

&&

WOLTERS
Hazardous weather outlook, Jun 12, 10:13 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT SAT JUN 12 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1013 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST ACROSS
PORTIONS OF NORTHEAST KANSAS AND ALL OF EAST CENTRAL KANSAS INTO THE
EARLY MORNING HOURS. THESE STORMS WILL PRODUCE STRONG DAMAGING WINDS
IN EXCESS OF 70 MPH. ISOLATED LARGE HAIL IS STILL POSSIBLE AS WELL.
STORMS THAT CONTINUE OVER THE SAME AREAS MAY ALSO PRODUCE SOME FLASH
FLOODING. THE MAIN AREA FOR CONTINUED SEVERE WEATHER IS EAST AND
SOUTH OF A LINE FROM ABILENE TO CLAY CENTER TO HOLTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE FOR SUNDAY THROUGH MONDAY. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS. THE RISK FOR WIDE SPREAD FLOODING WILL BE ON THE INCREASE
SUNDAY NIGHT AND MONDAY NIGHT IF THUNDERSTORMS REDEVELOP OVER THE
SAME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

In the hours before

Special weather statement, Jun 12, 10:10 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SAT JUN 12 2004

KSZ008>012-020-130400-
BROWN-CLOUD-MARSHALL-NEMAHA-REPUBLIC-WASHINGTON-
INCLUDING THE CITIES OF...CONCORDIA...HIAWATHA AND MARYSVILLE
1010 PM CDT SAT JUN 12 2004

...TORNADO WATCH NUMBER 453 IS NO LONGER IN EFFECT...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE TORNADO WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD

SOME CITIES NO LONGER IN THE TORNADO WATCH...

  CONCORDIA             MARYSVILLE            HIAWATHA

KSZ021>024-026-034>040-054>056-058-059-130400-
ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-
JEFFERSON-LYON-MORRIS-OSAGE-OTTAWA-POTTAWATOMIE-RILEY-SHAWNEE-
WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...JUNCTION
CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
1010 PM CDT SAT JUN 12 2004

...SEVERE THUNDERSTORM WATCH NUMBER 456 REMAINS IN EFFECT UNTIL 3
AM...

THIS REPLACES THE PREVIOUS TORNADO WATCH.

THE FOLLOWING COUNTIES REMAIN IN THE SEVERE THUNDERSTORM WATCH...

  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             OTTAWA
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN THE WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER

WOLTERS
Local storm report, Jun 12, 10:11 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             5 S RANDOLPH            39.36N 96.76W
06/12/2004  1.75 INCH        RILEY              KS   EMERGENCY MNGR

&&

DS
Local storm report, Jun 12, 10:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             3 N ESKRIDGE            38.90N 96.11W
06/12/2004  0.75 INCH        WABAUNSEE          KS   TRAINED SPOTTER

&&

DS
Local storm report, Jun 12, 10:17 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     LYNDON                  38.61N 95.68W
06/12/2004  60 MPH           OSAGE              KS   TRAINED SPOTTER

            SHUTTERS BLOWN OFF HOUSE.

&&

DS
Local storm report, Jun 12, 10:31 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1029 PM     HAIL             MANHATTAN               39.18N 96.57W
06/12/2004  0.75 INCH        RILEY              KS   TRAINED SPOTTER

&&

DS
Local storm report, Jun 12, 10:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             3 SW EMMETT             39.28N 96.10W
06/12/2004  0.88 INCH        POTTAWATOMIE       KS   LAW ENFORCEMENT

&&

DS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:37 PM CDTFlash Flood WarningTOPRepublic4 hr
Jun 12, 7:41 PM CDTSevere Thunderstorm WarningTOPCloud, Republic64 min
Jun 12, 7:42 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley48 min
Jun 12, 7:59 PM CDTTornado WarningTOPCloud61 min
Jun 12, 8:02 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha, Pottawatomie43 min
Jun 12, 8:30 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley45 min
Jun 12, 8:36 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee39 min
Jun 12, 8:45 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson45 min
Jun 12, 9:00 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington60 min
Jun 12, 9:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee63 min
Jun 12, 9:16 PM CDTSevere Thunderstorm WarningTOPPottawatomie59 min
Jun 12, 9:22 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson53 min
Jun 12, 9:27 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Riley63 min
Jun 12, 9:34 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage56 min
Jun 12, 10:01 PM CDTSevere Thunderstorm WarningTOPWabaunsee44 min
Jun 12, 10:26 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee64 min
Jun 12, 10:35 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie40 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.